• Previous Article
    Incompressible limit for the full magnetohydrodynamics flows under Strong Stratification on unbounded domains
  • CPAA Home
  • This Issue
  • Next Article
    Asymptotic behavior of positive solutions for a class of quasilinear elliptic equations with general nonlinearities
January  2014, 13(1): 119-133. doi: 10.3934/cpaa.2014.13.119

The Dirichlet problem for fully nonlinear elliptic equations non-degenerate in a fixed direction

1. 

Dipartimento di Matematica Pura e Applicata, Università degli Studi di Padova, Via Belzoni, 7, 35131, Padova

Received  May 2012 Revised  August 2012 Published  July 2013

We prove a comparison principle for viscosity solutions of a fully nonlinear equation satisfying a condition of non-degeneracy in a fixed direction. We apply these results to prove that a continuous solution of the corresponding Dirichlet problem exists. To obtain the existence of barrier functions and well-posedness, we find suitable explicit assumptions on the domain and on the ellipticity constants of the operator.
Citation: Paola Mannucci. The Dirichlet problem for fully nonlinear elliptic equations non-degenerate in a fixed direction. Communications on Pure and Applied Analysis, 2014, 13 (1) : 119-133. doi: 10.3934/cpaa.2014.13.119
References:
[1]

M. Bardi and S. Bottacin, On the Dirichlet problem for nonlinear degenerate elliptic equations and applications to optimal control, Rend. Sem. Mat. Univ. Pol. Torino, 56 (1998), 13-39.

[2]

M. Bardi and I. Capuzzo Dolcetta, "Optimal Control and Viscosity Solutions of Hamilton-Jacobi Bellman Equations," Systems and Control: Foundations and Applications. Birkhauser, Boston, MA, 1997.

[3]

M. Bardi and P. Mannucci, On the Dirichlet problem for non-totally degenerate fully nonlinear elliptic equations, Commun. Pure Appl. Anal., 5 (2006), 709-731.

[4]

M. Bardi and P. Mannucci, Comparison principles for subelliptic equations of Monge-Ampère type, Boll. Unione Mat. Ital., 9 (2008), 489-495.

[5]

M. Bardi and P. Mannucci, Comparison principles for equations of Monge-Ampère type in Carnot groups: a direct proof, Lecture Notes of Seminario Interdisciplinare di Matematica, 7 (2008), 41-51.

[6]

M. Bardi and P. Mannucci, Comparison principles and Dirichlet problem for fully nonlinear degenerate equations of Monge-Ampère type, to appear on Forum Math., published online May 2013, 2013-0067. doi: DOI: 10.1515/forum-2013-0067.

[7]

F. H. Beatrous, T. J. Bieske and J. J. Manfredi, The maximum principle for vector fields, in "The $p$-harmonic Equation and Recent Advances in Analysis," Contemp. Math., 370,

[8]

T. Bieske, On infinite harmonic functions on the Heisenberg group, Comm. Partial Differential Equations, 27 (2002), 727-761.

[9]

T. Bieske, Viscosity solutions on Grushin-type planes, Illinois J. Math., 46 (2002), 893-911.

[10]

T. Bieske and L. Capogna, The Aronsson-Euler equation for absolutely minimizing Lipschitz extensions with respect to Carnot-Carathodory metrics, Trans. Amer. Math. Soc., 357 (2005), 795-823.

[11]

I. Birindelli, I. Capuzzo Dolcetta and A. Cutrì, Indefinite semi-linear equations on the Heisenberg group: a priori bounds and existence, Comm. Partial Differential Equations, 23 (1998), 1123-1157.

[12]

I. Birindelli and B. Stroffolini, Existence theorems for fully nonlinear equations in the Heisenberg group, Subelliptic PDE's and applications to geometry and finance, Lect. Notes Semin. Interdiscip. Mat., Potenza, 6 (2007), 49-55.

[13]

A. Bonfiglioli, E. Lanconelli and F. Uguzzoni, "Stratified Lie Groups and Potential Theory For Their Sub-Laplacians," Springer, Berlin, 2007.

[14]

M. G. Crandall, Viscosity solutions: a primer, In "Viscosity Solutions and Applications," Lecture Notes in Mathematics, 1660. Springer, Berlin; C.I.M.E., Florence, 1997.

[15]

M. G. Crandall, H. Ishii and P. L. Lions, User's guide to viscosity solutions of second-order partial differential equations, Bull. Amer. Math. Soc., 27 (1992), 1-67.

[16]

A. Cutrì and N. Tchou, Barrier functions for Pucci-Heisenberg operators and applications, Int. J. Dyn. Syst. Differ. Equ., 1, 2 (2007), 117-131.

[17]

G. B. Folland and E. M. Stein, "Hardy Spaces on Homogeneous Groups," Princeton University Press, Princeton, 1982.

[18]

C. E. Gutierrez and A. Montanari, Maximum and comparison principles for convex functions on the Heisenberg group, Comm. Partial Differential Equations, 29 (2004), 1305-1334.

[19]

L. Hörmander, Hypoelliptic Second Order Differential Equations, Acta Math. Uppsala, 119 (1967), 147-17 .

[20]

M. A. Katsoulakis, A representation formula and regularizing properties for viscosity solutions of second-order fully nonlinear degenerate parabolic equations, Nonlinear Analysis, Theory, Methods & Appl., 24 (1995), 147-158.

[21]

H. Ishii and P. L. Lions, Viscosity solutions of fully nonlinear second-order elliptic partial differential equations, J. Diff. Eq., 83 (1990), 26-78.

[22]

R. Jensen, The maximum principle for viscosity solutions of fully nonlinear second order partial differential equations, Arch. Rational Mech., 101 (1988), 1-27.

[23]

J. J. Manfredi, Nonlinear subelliptic equations on Carnot groups, Notes of a course given at the Third School on Analysis and Geometry in Metric Spaces, Trento, May 2003, available at http://www.pitt.edu/ manfredi/.

[24]

C. Y. Wang, The Aronsson equation for absolute minimizers of $L^\infty$-functionals associated with vector fields satisfying Hörmander's condition, Trans. Amer. Math. Soc. 359, 1 (2007), 91-113.

show all references

References:
[1]

M. Bardi and S. Bottacin, On the Dirichlet problem for nonlinear degenerate elliptic equations and applications to optimal control, Rend. Sem. Mat. Univ. Pol. Torino, 56 (1998), 13-39.

[2]

M. Bardi and I. Capuzzo Dolcetta, "Optimal Control and Viscosity Solutions of Hamilton-Jacobi Bellman Equations," Systems and Control: Foundations and Applications. Birkhauser, Boston, MA, 1997.

[3]

M. Bardi and P. Mannucci, On the Dirichlet problem for non-totally degenerate fully nonlinear elliptic equations, Commun. Pure Appl. Anal., 5 (2006), 709-731.

[4]

M. Bardi and P. Mannucci, Comparison principles for subelliptic equations of Monge-Ampère type, Boll. Unione Mat. Ital., 9 (2008), 489-495.

[5]

M. Bardi and P. Mannucci, Comparison principles for equations of Monge-Ampère type in Carnot groups: a direct proof, Lecture Notes of Seminario Interdisciplinare di Matematica, 7 (2008), 41-51.

[6]

M. Bardi and P. Mannucci, Comparison principles and Dirichlet problem for fully nonlinear degenerate equations of Monge-Ampère type, to appear on Forum Math., published online May 2013, 2013-0067. doi: DOI: 10.1515/forum-2013-0067.

[7]

F. H. Beatrous, T. J. Bieske and J. J. Manfredi, The maximum principle for vector fields, in "The $p$-harmonic Equation and Recent Advances in Analysis," Contemp. Math., 370,

[8]

T. Bieske, On infinite harmonic functions on the Heisenberg group, Comm. Partial Differential Equations, 27 (2002), 727-761.

[9]

T. Bieske, Viscosity solutions on Grushin-type planes, Illinois J. Math., 46 (2002), 893-911.

[10]

T. Bieske and L. Capogna, The Aronsson-Euler equation for absolutely minimizing Lipschitz extensions with respect to Carnot-Carathodory metrics, Trans. Amer. Math. Soc., 357 (2005), 795-823.

[11]

I. Birindelli, I. Capuzzo Dolcetta and A. Cutrì, Indefinite semi-linear equations on the Heisenberg group: a priori bounds and existence, Comm. Partial Differential Equations, 23 (1998), 1123-1157.

[12]

I. Birindelli and B. Stroffolini, Existence theorems for fully nonlinear equations in the Heisenberg group, Subelliptic PDE's and applications to geometry and finance, Lect. Notes Semin. Interdiscip. Mat., Potenza, 6 (2007), 49-55.

[13]

A. Bonfiglioli, E. Lanconelli and F. Uguzzoni, "Stratified Lie Groups and Potential Theory For Their Sub-Laplacians," Springer, Berlin, 2007.

[14]

M. G. Crandall, Viscosity solutions: a primer, In "Viscosity Solutions and Applications," Lecture Notes in Mathematics, 1660. Springer, Berlin; C.I.M.E., Florence, 1997.

[15]

M. G. Crandall, H. Ishii and P. L. Lions, User's guide to viscosity solutions of second-order partial differential equations, Bull. Amer. Math. Soc., 27 (1992), 1-67.

[16]

A. Cutrì and N. Tchou, Barrier functions for Pucci-Heisenberg operators and applications, Int. J. Dyn. Syst. Differ. Equ., 1, 2 (2007), 117-131.

[17]

G. B. Folland and E. M. Stein, "Hardy Spaces on Homogeneous Groups," Princeton University Press, Princeton, 1982.

[18]

C. E. Gutierrez and A. Montanari, Maximum and comparison principles for convex functions on the Heisenberg group, Comm. Partial Differential Equations, 29 (2004), 1305-1334.

[19]

L. Hörmander, Hypoelliptic Second Order Differential Equations, Acta Math. Uppsala, 119 (1967), 147-17 .

[20]

M. A. Katsoulakis, A representation formula and regularizing properties for viscosity solutions of second-order fully nonlinear degenerate parabolic equations, Nonlinear Analysis, Theory, Methods & Appl., 24 (1995), 147-158.

[21]

H. Ishii and P. L. Lions, Viscosity solutions of fully nonlinear second-order elliptic partial differential equations, J. Diff. Eq., 83 (1990), 26-78.

[22]

R. Jensen, The maximum principle for viscosity solutions of fully nonlinear second order partial differential equations, Arch. Rational Mech., 101 (1988), 1-27.

[23]

J. J. Manfredi, Nonlinear subelliptic equations on Carnot groups, Notes of a course given at the Third School on Analysis and Geometry in Metric Spaces, Trento, May 2003, available at http://www.pitt.edu/ manfredi/.

[24]

C. Y. Wang, The Aronsson equation for absolute minimizers of $L^\infty$-functionals associated with vector fields satisfying Hörmander's condition, Trans. Amer. Math. Soc. 359, 1 (2007), 91-113.

[1]

Françoise Demengel. Ergodic pairs for degenerate pseudo Pucci's fully nonlinear operators. Discrete and Continuous Dynamical Systems, 2021, 41 (7) : 3465-3488. doi: 10.3934/dcds.2021004

[2]

Pablo Blanc, Juan J. Manfredi, Julio D. Rossi. Games for Pucci's maximal operators. Journal of Dynamics and Games, 2019, 6 (4) : 277-289. doi: 10.3934/jdg.2019019

[3]

Vladimir E. Fedorov, Natalia D. Ivanova. Identification problem for a degenerate evolution equation with overdetermination on the solution semigroup kernel. Discrete and Continuous Dynamical Systems - S, 2016, 9 (3) : 687-696. doi: 10.3934/dcdss.2016022

[4]

Nicolas Forcadel, Mamdouh Zaydan. A comparison principle for Hamilton-Jacobi equation with moving in time boundary. Evolution Equations and Control Theory, 2019, 8 (3) : 543-565. doi: 10.3934/eect.2019026

[5]

Shuhong Chen, Zhong Tan. Optimal partial regularity results for nonlinear elliptic systems in Carnot groups. Discrete and Continuous Dynamical Systems, 2013, 33 (8) : 3391-3405. doi: 10.3934/dcds.2013.33.3391

[6]

Jagmohan Tyagi, Ram Baran Verma. Positive solution to extremal Pucci's equations with singular and gradient nonlinearity. Discrete and Continuous Dynamical Systems, 2019, 39 (5) : 2637-2659. doi: 10.3934/dcds.2019110

[7]

Martino Bardi, Paola Mannucci. On the Dirichlet problem for non-totally degenerate fully nonlinear elliptic equations. Communications on Pure and Applied Analysis, 2006, 5 (4) : 709-731. doi: 10.3934/cpaa.2006.5.709

[8]

Ludovic Rifford. Ricci curvatures in Carnot groups. Mathematical Control and Related Fields, 2013, 3 (4) : 467-487. doi: 10.3934/mcrf.2013.3.467

[9]

Genggeng Huang. A Liouville theorem of degenerate elliptic equation and its application. Discrete and Continuous Dynamical Systems, 2013, 33 (10) : 4549-4566. doi: 10.3934/dcds.2013.33.4549

[10]

Khadijah Sharaf. A perturbation result for a critical elliptic equation with zero Dirichlet boundary condition. Discrete and Continuous Dynamical Systems, 2017, 37 (3) : 1691-1706. doi: 10.3934/dcds.2017070

[11]

Olga Kharlampovich and Alexei Myasnikov. Tarski's problem about the elementary theory of free groups has a positive solution. Electronic Research Announcements, 1998, 4: 101-108.

[12]

Maria Francesca Betta, Rosaria Di Nardo, Anna Mercaldo, Adamaria Perrotta. Gradient estimates and comparison principle for some nonlinear elliptic equations. Communications on Pure and Applied Analysis, 2015, 14 (3) : 897-922. doi: 10.3934/cpaa.2015.14.897

[13]

L’ubomír Baňas, Amy Novick-Cohen, Robert Nürnberg. The degenerate and non-degenerate deep quench obstacle problem: A numerical comparison. Networks and Heterogeneous Media, 2013, 8 (1) : 37-64. doi: 10.3934/nhm.2013.8.37

[14]

Shaoyong Lai, Yong Hong Wu. The asymptotic solution of the Cauchy problem for a generalized Boussinesq equation. Discrete and Continuous Dynamical Systems - B, 2003, 3 (3) : 401-408. doi: 10.3934/dcdsb.2003.3.401

[15]

Alassane Niang. Boundary regularity for a degenerate elliptic equation with mixed boundary conditions. Communications on Pure and Applied Analysis, 2019, 18 (1) : 107-128. doi: 10.3934/cpaa.2019007

[16]

Fausto Ferrari, Michele Miranda Jr, Diego Pallara, Andrea Pinamonti, Yannick Sire. Fractional Laplacians, perimeters and heat semigroups in Carnot groups. Discrete and Continuous Dynamical Systems - S, 2018, 11 (3) : 477-491. doi: 10.3934/dcdss.2018026

[17]

Isabeau Birindelli, Francoise Demengel. The dirichlet problem for singluar fully nonlinear operators. Conference Publications, 2007, 2007 (Special) : 110-121. doi: 10.3934/proc.2007.2007.110

[18]

Ludovic Dan Lemle. $L^1(R^d,dx)$-uniqueness of weak solutions for the Fokker-Planck equation associated with a class of Dirichlet operators. Electronic Research Announcements, 2008, 15: 65-70. doi: 10.3934/era.2008.15.65

[19]

Giuseppe Di Fazio, Maria Stella Fanciullo, Pietro Zamboni. Harnack inequality for degenerate elliptic equations and sum operators. Communications on Pure and Applied Analysis, 2015, 14 (6) : 2363-2376. doi: 10.3934/cpaa.2015.14.2363

[20]

Baojun Bian, Shuntai Hu, Quan Yuan, Harry Zheng. Constrained viscosity solution to the HJB equation arising in perpetual American employee stock options pricing. Discrete and Continuous Dynamical Systems, 2015, 35 (11) : 5413-5433. doi: 10.3934/dcds.2015.35.5413

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (63)
  • HTML views (0)
  • Cited by (3)

Other articles
by authors

[Back to Top]